Study Suggests Acid Reflux Medications Could Increase Migraine Risk

16 May 2024 2985
Share Tweet

Acid reflux, a condition resulting in chest burning and irritation induced by the flow of stomach acid into the esophagus, affects an estimated 20% of Americans. Recent research implies that alleviating these symptoms with medication could heighten the likelihood of encountering another discomforting condition: migraines.

The research, unveiled in Neurology Clinical Practice journal at the end of April, discovered the most significant correlation between an elevated risk of migraines and the utilization of proton pump inhibitors (PPIs), which are the most widespread and potent acid reflux medication.

This study further corroborates the growing body of evidence which indicates a link between acid suppressive drugs and migraines or severe headaches. Consider a 2022 study that provided potential links between migraines and PPI use, "regardless of the time elapsed since use and the duration of use."

Praveen Guntipalli, MD, not associated with the research but certified in internal medicine and obesity management, informs Health that this novel study accentuates "the necessity for thorough evaluation of these medications in patients susceptible to migraines."

Data from 1,818 adults participating in the National Health and Nutrition Examination Survey between 1999 and 2004 was gathered by researchers for study. The survey, carried out by the Centers for Disease Control and Prevention alongside other agencies, evaluates the health and nutrition profile of Americans.

The study focused on prescription drugs, including PPIs like esomeprazole and omeprazole (also available OTC but at lower doses), H2 receptor antagonists (H2RAs), and regular antacids. Participants revealed their intake of these medications.

They were also asked if they had experienced a migraine or severe headache within three months post-medication. The results indicated a 70% increased migraine chance for PPI users, and a 40% and 30% higher likelihood for those using H2RAs and regular antacids, relative to non-users of acid reflux medications.

Highlighting the limitations of the study, Guntipalli mentions the dependence on self-reported data, and clarifies that it merely reveals a correlation, rather than causality, between increased migraine risk and medication.

Research is still progressing to comprehend the underlying relationship between migraines and acid reflux.

MemorialCare Orange Coast Medical Center's pain management specialist Medhat Mikhael, MD, proposes that PPIs may trigger migraines by hampering the absorption of certain nutrients like magnesium; deficiencies in these are known to cause headaches. Moreover, according to experts, individuals requiring acid reflux medication may be inherently more susceptible to migraines, whether or not antacids are consumed.

Mikhael suggests that acid reflux could induce migraines through an "inflammatory cascade reaction that begins at the GI level," eventually stimulating the central nervous system to "initiate the release of calcitonin gene-related peptides."

Neurologist Clifford Segil, DO, from Providence Saint John's Health Center believes stress could potentially link the two conditions. He states, “Patients under heightened life stress are likely to generate more acid and are also prone to frequent headaches."

He adds, "It does not surprise me to see individuals needing the most potent acid-suppressive medications, PPIs, suffering the most recurring headaches."

Significantly, Guntipalli urges for more scrutiny into the "clear link" between migraines and acid reflux medications.


RELATED ARTICLES